By Dr. Becker
One pill from your medicine cabinet, dropped on the floor or mislaid on a coffee table, can be deadly to your pet. In addition, while some medications are used in both animals and humans, you should not give your pet a medication that was prescribed for you, as the dose or ingredients could be dangerous to your pet.
Pet poisoning from accidental ingestion of human medications account for one-quarter of calls to the American Society for the Prevention of Cruelty to Animals (ASPCA) Animal Poison Control Center (APCC). Many pet owners are not aware that even over-the-counter medications can poison their pet.
10 Common Human Medications That Can Poison Your Pet
The American Veterinary Medical Association (AFMA) reported the top 10 medications that are most often involved in pet poisonings reported to the ASPCA’s APCC hotline.1 If you have any of these in your home, be sure they are kept safely out of your pet’s reach at all times.
1. Ibuprofen (Advil, Motrin)
Ibuprofen, such as Advil and Motrin, often has a sweet outer coating that seems tasty to pets. If ingested, it can cause stomach ulcers and kidney failure. Ibuprofen is just one type of non-steroidal anti-inflammatory drug (NSAID) that may harm your pet.
Such drugs can be harmful to your pet even in very small doses. Symptoms of poisoning include digestive upset, vomiting, bloody stool, increased thirst, increased frequency of urination, staggering and seizures.
2. Tramadol (Ultram)
Tramadol (brand name Ultram) is a pain reliever that’s sometimes prescribed to pets as well as people. However, if your pet consumes too much, it can lead to sedation, disorientation, vomiting, tremors and seizures.
3. Alprazolam (Xanax)
This anti-anxiety medication is sometimes prescribed as a sleep aid as well. In pets, ingesting it may lead to sleepiness (or in some cases agitation), drops in blood pressure, weakness and collapse.
They pose a significant risk because many people keep them on their nightstands in order to take them just before bedtime.
Adderall contains amphetamines and is often prescribed to treat attention deficit hyperactivity disorder (ADHD) in children.
It acts as a stimulant in pets, however, and may lead to life-threatening elevated heart rate and body temperature, hyperactivity, tremors and seizures. The ADHD medications Concerta and Ritalin may have similar effects.
5. Zolpidem (Ambien)
This is another sleep aid that many pet parents leave on their nightstand to take before bedtime. If your cat decides to sample it, it could lead to sleepiness and make him wobbly. If a dog consumes it, it may lead to severe agitation and elevated heart rates.
6. Clonazepam (Klonopin)
Clonazepam, brand name Klonopin, is prescribed as an anticonvulsant and anti-anxiety medication as well as a sleep aid. It may lead to sleepiness and wobbliness in pets, as well as low blood pressure, weakness and collapse.
7. Acetaminophen (Tylenol)
Even acetaminophen, common in many U.S. households, is extremely dangerous to pets. Cats, in particular, are very sensitive to its effects; just two extra-strength tablets can be fatal for felines. Acetaminophen can cause liver damage as well as red blood cell damage at higher doses.
The latter may make the cells unable to carry oxygen, which can be deadly. Symptoms of acetaminophen poisoning are lethargy, trouble breathing, dark-colored urine, diarrhea and vomiting.
Many over-the-counter medications contain acetaminophen, including sinus and cold formulations.
8. Naproxen (Aleve, Naprosyn)
This over-the-counter pain reliever can lead to stomach ulcers and kidney failure in cats and dogs, even at very small doses.
9. Duloxetine (Cymbalta)
This antidepressant, anti-anxiety drug may lead to agitation, vocalization, tremors and seizures in pets.
10. Venlafaxine (Effexor)
Venlafaxine (brand name Effexor) is an antidepressant that may cause agitation, vocalization, tremors and seizures. According to the AVMA, “For some unknown reason, cats love to eat the capsules,”2 but consuming them may lead to severe neurologic and cardiac side effects.
If your dog or cat ingests an antidepressant, symptoms can include listlessness, vomiting, and in some cases, a condition known as serotonin syndrome. This condition can cause agitation, disorientation and an elevated heart rate, along with elevated blood pressure and body temperature, tremors and seizures.
How to Keep Your Pet Safe From Medication Poisoning
The best way to avoid this preventable form of poisoning in your pet is to keep all medications stored safely out of your pet’s reach. Even natural products, including herbal supplements, should be kept safely stowed away. Medications and supplements may be metabolized very differently in your pet than they are in a human, leading to unexpected, and sometimes deadly, consequences.
Keep in mind, too, that dogs can quickly chew through a pill bottle to reach its contents while cats can be quite clever at removing lids. Store medications in a cabinet that is either too high for your pet to reach or impossible for him to open (some cats and dogs can open cabinets, too, so plan accordingly).
Avoid storing medications on your nightstand or leaving them out on your kitchen counter or coffee table. If you accidently drop any, be sure to pick up every pill immediately. Also, store your pet’s medications in a separate spot from human medications to avoid mix-ups.
Finally, if you think your pet has ingested a potentially poisonous medication, call the ASPCA Animal Poison Control Center at (888) 426-4435 and bring your pet to an emergency veterinary facility immediately.